Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 415, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 23, 2008, 5:52 PM CDT for Dallas County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2008, 5:52 PM CDT (22:52 UTC)
- Expired
- Jul 23, 2008, 6:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Dallas County, AL
The radar
The Birmingham radar (KBMX), 93 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1269 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 232252 SVRBMX ALC047-232330- /O.NEW.KBMX.SV.W.0415.080723T2252Z-080723T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 552 PM CDT WED JUL 23 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DALLAS COUNTY IN SOUTH CENTRAL ALABAMA... * UNTIL 630 PM CDT * AT 548 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR POTTER STATION...OR 6 MILES WEST OF SELMA...AND MOVING NORTHWEST AT 3 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME DAMAGE...ESPECIALLY TO SMALLER STRUCTURES. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3240 8728 3248 8717 3245 8703 3230 8710 TIME...MOT...LOC 2252Z 120DEG 3KT 3243 8714 $$ 12/SIRMON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:56 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 23, 3:56 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 356 PM CDT WED JUL 23 2008 .SHORT TERM...TONIGHT AND TOMORROW. CONVECTION MUCH LESS THAN YESTERDAY ACROSS THE AREA. WE ARE WATCHING THE LINE OF THUNDERSTORMS IN THE TENNESSEE VALLEY THAT WILL CONTINUE TO PUSH INTO THE AREA OVER THE NEXT FEW HOURS. WITH LOSS OF DAYTIME HEATING THESE SHOULD WEAKEN AND DIMINISH BY 8 OR 9 PM. WITH THE THUNDERSTORMS IN THE SOUTHERN COUNTIES PUSHING OUT OF THE AREA THIS AFTERNOON...WILL GO WITH A GENERAL SCATTERED THUNDERSTORM FORECAST FOR THE FIRST HALF OF THE EVENING. LOWS NEAR 70. DRIER AIR WILL PUSH INTO THE AREA LATE TONIGHT AND TOMORROW MORNING...LIMITING THUNDERSTORM CHANCES TO THE FAR SOUTHERN COUNTIES. HIGHS IN THE LOWER 90S. .LONG TERM...FRIDAY THROUGH WEDNESDAY. NORTHWESTERLY FLOW ALOFT TO RULE THROUGH THE WEEKEND. LOOKS LIKE WE WILL BE ON THE EASTERN PERIPHERY OF THE RING OF FIRE. NOT CONFIDENT ENOUGH TO GO MORE THAN 30 POPS AT ANY LOCATION AT THIS TIME...BUT SHOWERS AND STORMS WILL BE AROUND. AS THE RIDGE FLEXES AND WOBBLES OVER THE WEEKEND...1000 TO 850 THICKNESSES ARE INDICATING TEMPS NEAR THE CENTURY MARK. SATURDAY LOOKS TO BE THE WARMEST AT THIS TIME. && .AVIATION...18Z TAF DISCUSSION. PROBLEM OF THE DAY IS THE ANTICIPATION OF AFTERNOON CONVECTION. WITH TEMPERATURES RISING INTO THE UPPER 80S AND LOWER 90S... SCATTERED TO NUMEROUS THUNDERSTORMS SHOULD DEVELOP AGAIN. WILL KEEP AN EYE ON DEVELOPMENTAL TRENDS AND AMEND VC WORDING IF PROLONGED ACTIVITY APPEARS TO BE SETTING UP AROUND ANY OF THE AREA AIRPORTS. STORMS SHOULD DIMINISH AROUND 00Z OR 01Z WITH SCT MID AND HIGH LEVEL DEBRIS CLOUDS LINGERING THROUGH THE EVENING. RICH LOW LEVEL MOISTURE WILL ALLOW FOR SOME PATCHY BR TO DEVELOP BETWEEN 08Z AND 12Z WHICH COULD DIP DOWN INTO IFR RANGE IN A SPOTS. IMPROVEMENT EXPECTED BETWEEN 12Z AND 13Z WITH NSW THROUGH 18Z. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 91 67 90 69 / 20 10 10 40 30 ANNISTON 68 91 67 90 70 / 20 20 10 40 30 BIRMINGHAM 69 90 68 90 73 / 30 20 10 40 30 TUSCALOOSA 70 92 69 95 73 / 40 20 10 30 20 CALERA 69 91 70 91 71 / 30 20 10 40 30 AUBURN 69 89 70 91 71 / 30 30 10 40 30 MONTGOMERY 70 92 70 92 72 / 30 30 10 40 30 TROY 69 92 70 92 70 / 40 50 20 40 30 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 23, 2:41 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 241 PM CDT WED JUL 23 2008 ALZ011>015-017>050-241941- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 241 PM CDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH OF A LINE FROM PICKENS COUNTY TO BARBOUR COUNTY UNTIL 8 PM. STRONG DAMAGING WINDS TO 60 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL ARE THE MAIN THREATS WITH THESE STORMS. AREAS NORTH OF THIS LINE WILL LIKELY SEE STRONG THUNDERSTORMS UNTIL 7 PM. THE MAIN THREATS WITH THESE STORMS WILL BE GUSTY WINDS TO 45 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED WEDNESDAY AFTERNOON.
In the hours before
Special weather statement, Jul 23, 1:56 PM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 156 PM CDT WED JUL 23 2008 ALZ049-050-231945- BARBOUR-PIKE- 156 PM CDT WED JUL 23 2008 ...SIGNIFICANT WEATHER ALERT FOR BARBOUR AND PIKE COUNTIES UNTIL 245 PM CDT... AT 148 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR CLIO...MOVING SOUTHEAST AT 12 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LOUISVILLE. CLIO. TYLER CROSSROADS. BLUE SPRINGS STATE PARK. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Local storm report, Jul 23, 3:43 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 2 NW GAMBLE 33.90N 87.36W
07/22/2008 WALKER AL BROADCAST MEDIA
SEVERAL TREES DOWN NEAR SARAGOSSA.
0140 PM TSTM WND DMG 5 NNW MALONE 33.26N 85.62W
07/22/2008 RANDOLPH AL UTILITY COMPANY
40 FOOT METAL CRANE ON TOP OF R.L. HARRIS DAM WAS MOVED
350 FEET ALONG METAL TRACKS. DAMAGE WAS SUSTAINED TO THE
CRANE AND TO THE DAM.
0307 PM TSTM WND DMG 4 E ASHLAND 33.28N 85.78W
07/22/2008 CLAY AL EMERGENCY MNGR
TREES DOWN ON OLD MILL LINEVILLE ROAD.
0452 PM TSTM WND DMG 4 NNW CHALAFINNEE 33.59N 85.67W
07/22/2008 CLEBURNE AL EMERGENCY MNGR
TREE FELL ON HOUSE AND POWER LINES DOWN.
&&
MROSESpecial weather statement, Jul 23, 4:55 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 455 PM CDT WED JUL 23 2008 ALZ023-031-032-232245- GREENE-HALE-TUSCALOOSA- 455 PM CDT WED JUL 23 2008 ...SIGNIFICANT WEATHER ALERT FOR GREENE...HALE AND TUSCALOOSA COUNTIES UNTIL 545 PM CDT... AT 448 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR KNOXVILLE...OR 14 MILES NORTHEAST OF EUTAW...MOVING SOUTH AT 10 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... KNOXVILLE. ELLIOTS CREEK. MOUNDVILLE AIRPORT. AKRON. EVANSVILLE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:10 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 35 min |
| Jul 22, 7:37 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 38 min |
| Jul 23, 5:17 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 43 min |
| Jul 23, 5:35 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Elmore, Macon, Montgomery | 40 min |
| Jul 23, 6:15 PM CDT | Areal Flood Advisory | BMX | Autauga | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.